Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Cyclotomic integers and finite geometry

Author: Bernhard Schmidt
Journal: J. Amer. Math. Soc. 12 (1999), 929-952
MSC (1991): Primary 05B10; Secondary 05B20
Published electronically: May 5, 1999
MathSciNet review: 1671453
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain an upper bound for the absolute value of cyclotomic integers which has strong implications on several combinatorial structures including (relative) difference sets, quasiregular projective planes, planar functions, and group invariant weighing matrices. Our results are of broader applicability than all previously known nonexistence theorems for these combinatorial objects. We will show that the exponent of an abelian group $G$ containing a $(v,k,\lambda ,n)$-difference set cannot exceed $\left (\frac {2^{s-1}F(v,n)}{n}\right )^{1/2}v$ where $s$ is the number of odd prime divisors of $v$ and $F(v,n)$ is a number-theoretic parameter whose order of magnitude usually is the squarefree part of $v$. One of the consequences is that for any finite set $P$ of primes there is a constant $C$ such that $\exp (G)\le C|G|^{1/2}$ for any abelian group $G$ containing a Hadamard difference set whose order is a product of powers of primes in $P$. Furthermore, we are able to verify Ryser’s conjecture for most parameter series of known difference sets. This includes a striking progress towards the circulant Hadamard matrix conjecture. A computer search shows that there is no Barker sequence of length $l$ with $13<l\le 4\cdot 10^{12}$. Finally, we obtain new necessary conditions for the existence of quasiregular projective planes and group invariant weighing matrices including asymptotic exponent bounds for cases which previously had been completely intractable.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 05B10, 05B20

Retrieve articles in all journals with MSC (1991): 05B10, 05B20

Additional Information

Bernhard Schmidt
Affiliation: Department of Mathematics, 253-37 Caltech, Pasadena, California 91125
Address at time of publication: Am alten Hof 12, 63683 Ortenberg, Germany

Keywords: Finite geometries with Singer groups, cyclotomic fields, absolute value problem, Ryser’s conjecture, circulant Hadamard matrices, quasiregular projective planes, planar functions, group invariant weighing matrices
Received by editor(s): March 2, 1998
Received by editor(s) in revised form: May 8, 1998
Published electronically: May 5, 1999
Article copyright: © Copyright 1999 American Mathematical Society